Texas, 2011

Winter Storm in Texas, February 1, 2011

February 1, 2011 · NWS OUN · 1 event in 1 county or zone

After a relatively quiet early winter, a dose of reality, in the form of a major, record-setting winter storm, affected north Texas from late on January 31 through February 1. Periods of heavy sleet and snow, combined with winds that gusted over 40 mph, disrupted travel and closed hundreds of schools and businesses.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

After a relatively quiet early winter, a dose of reality, in the form of a major, record-setting winter storm, affected north Texas from late on January 31 through February 1. Periods of heavy sleet and snow, combined with winds that gusted over 40 mph, disrupted travel and closed hundreds of schools and businesses. Snowfall totals reached a half a foot in some places, with snow drifts reaching three to five foot depths.

Several days before the event, one would have thought that these were the final days of winter and that spring would soon begin. Record high temperatures were common over a large area on the 28th and 29th of January, with readings well into the 70s.

Unfortunately, these warm, mild days came to an abrupt end as a strong cold front moved southward over the southern Great Plains on January 30th, reducing high temperatures to 30 to 40 degrees cooler than the previous day. Max temperatures only reached the 20s across northern Oklahoma, with highs in the 30s prevailing across the southern two-thirds of Oklahoma and into north Texas.

Late on January 29th, a strong storm system finally moved onshore over southern California. At the same time, an arctic cold front began its trek south through the northern Great Plains, with a strong surface high pressure building in behind it.

The freezing line at the surface slowly moved south during the day on the January 31st, lying across the northwest half of Oklahoma by sunset and then advancing quickly southeast. At the same time, the storm system was moving through New Mexico with increasing lift out ahead of it.

Thunderstorms, some containing heavy sleet, developed over parts of west Texas and moved northeast over northern Texas. By this time, some of precipitation was developing and moving over sub-freezing surface temperatures. The precipitation coverage expanded through the evening hours toward Wichita Falls. Periods of heavy thunder-sleet, occasionally mixed with freezing rain and heavy snow were reported.|A mixture of sleet and snow continued over northern Texas at midnight, but had changed to all snow by 4 AM. Temperatures were now in the teens over northern Texas. The snowfall was moderate to heavy at times, and by sunrise, around 6 inches of snow had fallen over parts of northern Texas.

In addition to the snow, the winds gusted at 35 to 45 mph, and temperatures fell into the single digits and lower teens. Rush hour traffic was very slow going. Visibilities with the heavy snow and strong winds were falling below mile, resulting in numerous accidents and stalled automobiles. The wind chills became just as big an issue by this time, with wind chill values falling below -15 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 31, 11:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jan 31, 11:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1145 PM CST MON JAN 31 2011

.AVIATION...
CONDITIONS WILL CONTINUE TO DETERIORATE RAPIDLY OVERNIGHT AS A
WINTER STORM SYSTEM MOVES INTO TEXAS AND OKLAHOMA. MAXIMUM LIFT
LOOKS LIKE IT WILL OCCUR BETWEEN 06Z AND 12Z AT MOST SITES...
WHICH SHOULD CORRESPOND TO THE HEAVIEST SNOWFALL. STRONG NORTH
WINDS WILL CAUSE EXTREMELY LOW VISIBILITIES AND CEILINGS IN
BLOWING SNOW. THE SNOW SHOULD TAPER OFF TOWARD 1800Z TOMORROW...
BUT WINDS WILL CONTINUE... AND CONDITIONS WILL BE MVFR AT THE VERY
BEST DURING THE AFTERNOON. WINDS SHOULD SUBSIDE SOMEWHAT AFTER
0000Z TOMORROW EVENING... REDUCING THE BLOWING SNOW... AND
RESULTING IN... WE HOPE... VFR OR HIGH-END MVFR CONDITIONS AT
MOST SITES. IT APPEARS THE KOKC AND KOUN WILL TAKE THE BRUNT OF
THE SNOWFALL... AND THEREFORE THE BLSN. WE HAVE INCLUDED A ZERO
VSBY AT KOUN DURING THE EXPECTED HEIGHT OF THE STORM... AS
SNOWFALL RATES ARE EXPECTED TO BE EXTREMELY HIGH FOR A COUPLE OF
HOURS.

&&

.PREV DISCUSSION... /ISSUED 533 PM CST MON JAN 31 2011/

AVIATION...
A NARROW BAND OF VFR CONDITIONS AFFECTING KLAW AND KSPS WILL FILL
IN THIS EVENING. ALSO... A SMALL AREA OF CONVECTION IS LIKELY TO
REACH KSPS BEFORE WEAKENING. TEMPERATURE PROFILES SUGGEST SOME PL
WILL MIX WITH RAIN IN THE STORMS. CONDITIONS WILL DETERIORATE
RAPIDLY OVERNIGHT... FROM WEST TO EAST... MOSTLY AFTER 04Z THIS
EVENING. EXPECT EXTREMELY POOR CONDITIONS IN SN/BLSN AT KOKC...
KOUN... AND KPNC TOMORROW MORNING... AND POOR CONDITIONS
ELSEWHERE. ALTHOUGH THE SNOWFALL SHOULD TAPER OFF SIGNIFICANTLY IN
THE AFTERNOON... STRONG WINDS WILL CONTINUE... AND BLSN IS
EXPECTED TO DIMINISH SLOWLY WITH TIME.

PREV DISCUSSION... /ISSUED 346 PM CST MON JAN 31 2011/

DISCUSSION...
.BLIZZARD AND OTHER DANGEROUS WINTER WEATHER TUESDAY...

AN UPPER TROUGH WILL SWING INTO A NEGATIVELY TILTED CONFIGURATION AS
IT IS KICKED OUT OF THE DESERT SOUTHWEST TOWARD CENTRAL OKLAHOMA
TUESDAY MORNING. THE TROUGH WILL ENCOUNTER A TIGHTENING FRONTAL ZONE
SEPARATING HUMID MARITIME POLAR AIR FROM MID WINTER ARCTIC. DEEP
CYCLOGENESIS WILL OCCUR OVER OKLAHOMA AND NORTH TEXAS. LIFTING IS
TYPICALLY MOST INTENSE DURING THIS TYPE OF DEEPENING...MEANING
WIDESPREAD PRECIPITATION...RELATIVELY HEAVY FOR MID WINTER.

DURING THE EVENING...MOST SHOWERS CONFINED TO THE RED RIVER AREA.
PRECIP WILL INCREASE AFTER MIDNIGHT...AND AS THE CYCLONE DEVELOPS
THERE WILL BE A TRANSITION OF PRECIP TYPE. A WARM NOSE IN THE
SOUNDINGS...LEFT OVER FROM OUR ANOMALOUSLY WARM WEEKEND...WILL LEAD
TO A PERIOD OF RAIN...FREEZING RAIN...AND SLEET FROM CENTRAL
OKLAHOMA SOUTHWESTWARD. THIS CREATES SOME CONFUSION... AS THE NAM
SNOW ALGORITHM KICKS OUT HEAVY SNOW IN A BAND ACROSS NORTH TEXAS AND
SOUTHERN OKLAHOMA TONIGHT. GIVEN A STRONG 3-5 DEGREE CELSIUS WARM
NOSE...ATOP INCREASING SURFACE COLD ADVECTION...THIS BAND WILL
LIKELY CONSIST OF FREEZING RAIN AND SLEET. THUNDER IS ALSO LIKELY
FROM CENTRAL OKLAHOMA SOUTHWESTWARD. WE INCREASED ICE ACCUMULATION
UP TO ONE QUARTER INCH...AND THIS IS ONE REASON OUR SNOW TOTALS
DECREASE TOWARD THE SOUTH...ESPECIALLY SINCE THE STRONG LIFT WILL
SHIFT UP INTO CENTRAL AND NORTHERN OKLAHOMA BY THE TIME TEMPERATURES
ARE SUPPORTIVE OF ALL SNOW. AN EARLIER CHANGEOVER...THOUGH...WOULD
MEAN MORE SNOW...POSSIBLY HEAVY...INTO SOUTH CENTRAL AND EAST
CENTRAL OKLAHOMA. LATER SHIFTS WILL NEED TO WATCH THIS CLOSELY.

BY MORNING...THE MID LEVEL TROUGH WILL CLOSE OFF...AND MODELS ARE
FAIRLY CONSISTENT IN PLACEMENT OF THE 700 MB LOW NEAR OR JUST EAST
OF OKLAHOMA CITY BY 9 AM TO NOON. FORECAST SOUNDINGS SHOW STEEP
UPPER LEVEL LAPSE RATES AND STRONG...DEEP ASCENT...CAPABLE OF
PRODUCING HEAVY SNOW AND EVEN ISOLATED THUNDER. THIS IS REFLECTED IN
THE SNOW GRIDS FROM THE NAM AND SREF...WHICH PRODUCE IMPRESSIVE SNOW
RATES...MORE THAN ONE INCH PER HOUR...DURING THE MORNING. ALSO ON
TUESDAY...THE GRADIENT BETWEEN A 1052 MB ARCTIC HIGH AND ROUGHLY 995
MB LOW WILL DRIVE A DANGEROUS NORTHWESTERLY WIND DURING AND
FOLLOWING THE STORM. THE MOS CAME UP CLOSER TO WHAT WE WOULD EXPECT
WITH THIS GRADIENT...FORECASTING 35 MPH SUSTAINED WINDS. GUSTS OVER
45 MPH SHOULD BE COMMON. FOR THIS REASON...WE UPGRADED TO BLIZZARD
WARNING IN THE AREA WHERE HEAVY SNOW RATES ARE MOST CERTAIN. NEAR
BLIZZARD CONDITIONS ARE LIKELY TO EXIST ELSEWHERE AS WELL...AND IT
WILL GENERALLY BE AN EXTREMELY DANGEROUS DAY TO BE TRAVELING. EVEN
PEDESTRIANS IN FAMILIAR AREAS MAY BECOME DISORIENTED. WIND CHILL
TEMPERATURES WILL BE COLDER THAN MANY OKLAHOMANS AND TEXANS HAVE
EXPERIENCED IN MORE THAN TEN YEARS.

BECAUSE A WIND CHILL WATCH HAD BEEN IN EFFECT IN THE NORTHWEST...WE
UPGRADED TO WARNING THERE THROUGH WEDNESDAY MORNING. OTHER AREAS
WILL NEED A WIND CHILL ADVISORY BY TUESDAY EVENING...BUT FOR NOW WE
HAVE WRAPPED THE WIND CHILL MESSAGE INTO THE BLIZZARD AND WINTER
STORM WARNING PRODUCTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  16  17   5  12 / 100 100  20  10
HOBART OK         13  16   2  12 /  90  70   0   0
WICHITA FALLS TX  19  23   8  15 / 100  70   0  10
GAGE OK            9  13  -3  14 /  80  60  10  10
PONCA CITY OK     15  19   1  13 / 100 100  20  10
DURANT OK         28  30  12  17 / 100 100  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...BLIZZARD WARNING UNTIL 6 PM CST TUESDAY FOR OKZ008-012-013-
     018>020-024>026-029-030.

     WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR OKZ004>007-
     009>011-014>017-021>023-027-028-031>047-050-051.

     WIND CHILL WARNING FROM 6 PM TUESDAY TO NOON CST WEDNESDAY FOR
     OKZ004-005-009-010-014.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR OKZ048-052.

TX...WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR TXZ083>090.

&&

32/23/23
Hazardous weather outlook, Jan 31, 12:00 PM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CST MON JAN 31 2011

OKZ004>048-050>052-TXZ083>090-011000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHERN OKLAHOMA AND
NORTHERN TEXAS LATE TONIGHT. SEVERE STORMS ARE NOT EXPECTED.

DISCUSSION...
A STRONG STORM SYSTEM WILL APPROACH THE SOUTHERN PLAINS FROM THE
WEST THROUGH TONIGHT. PRECIPITATION IS EXPECTED TO START IN THE FORM
OF RAIN ACROSS SOUTHERN OKLAHOMA AND NORTHERN TEXAS THIS EVENING AND
CHANGE TO FREEZING RAIN AND SLEET... AND THEN SNOW... BY MORNING.
ELEVATED THUNDERSTORMS MAY DEVELOP TONIGHT WITH SOME OF THE
PRECIPITATION... ESPECIALLY ACROSS SOUTHEAST OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY FEB 1.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...30 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT

OTHER HAZARDOUS WEATHER...
SNOW...SLEET AND FREEZING RAIN WILL BEGIN TO FALL THIS EVENING AND
OVERNIGHT. HEAVY SNOW AND BLIZZARD CONDITIONS MAY EXIST IN SOME
AREAS BY DAYBREAK TUESDAY MORNING. PLEASE SEE THE LATEST WINTER
STORM WARNINGS AND ADVISORIES FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
THUNDER WILL BE POSSIBLE WITH THE SNOW AND SLEET TUESDAY MORNING.
OTHERWISE THUNDERSTORMS ARE NOT EXPECTED THROUGH SUNDAY.

OTHER HAZARDOUS WEATHER...
A MAJOR WINTER STORM WILL CONTINUE TO IMPACT THE AREA ON TUESDAY WITH
THE COMBINATION OF VERY COLD TEMPERATURES... STRONG WINDS... AND
SNOW. BITTER COLD WILL PERSIST WELL INTO THE LATTER PART OF THE
WEEK. PLEASE REFER TO THE LATEST WINTER STORM WARNINGS AND
ADVISORIES FOR DETAILS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
TUESDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Wichita

When
February 1, 12:00 AM CST to 3:00 PM CST
Where
Wichita forecast zone
Reported by
Official NWS Observations
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Officially, three inches was measured at Sheppard Air Force Base. However, up to six inches was reported over the southwest portions of Wichita Falls. The snowfall created widespread travel problems, with several accidents reported as a result of the icy roadways. Also, numerous wind gusts of 35 to 45 mph greatly reduced visibilities, and caused significant blowing and drifting of the snowfall.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287055.